Medicines causing obesity

medicines

Medicines causing obesity can be seen in certain people. This can be advantageous only when the person is underweight and if the person is at a normal weight, started gaining weight will not be a big deal. But, if the person is already obese and gaining weight may push him to face more complications. Any aged women or men may suffer from medicine causing obesity.

Gaining weight depends on the number of factors. It can be age, medical conditions or maybe some medicines causing obesity. Some people may gain a few pounds of weight over a month or year but some people weight can increase drastically around 10 or 20 pounds.  And if the medication is continued for months or years then there are chances of gaining too much of weight.

Obesity caused due to medicine is not unusual, exclusively for some medicines. For example, drugs like anti-diabetes, anti-convulsants, steroid drugs may cause weight gain. Some drugs belonging to the treatment of psychological disorder like schizophrenia, depression can also be the reason for obesity.

medicines
Medicines can also be the reason for obesity

MECHANISMS CAUSING OBESITY?

Medications are not solely responsible to gain weight even, side effects and appetite also play a role.

Side effects of the medications can cause obesity.

Appetite changes making a person to eat more.

Another reason depends on how body absorbing and storing glucose, finally leading to the accumulation of fat in the midsection of the body.

Similarly, some medicines change the body’s metabolism which prevents burning of calories.

Lack of exercise because of fatigue and shortness of breath.

Other cause can be retention of water in the body which can increase body weight but not actually fat.

Weight gained due to medications may vary from one person to the other and from drug to drug. Some people may gain weight within a few months and few take years to gain weight.

Because some medications which are taken for long-term to treat a chronic condition with their use they contribute to weight gain throughout the time.

MEDICINES CAUSING OBESITY

Some medicines cause obesity to people, such as antidepressants, seizures, and corticosteroids medicines. Different types of medicines are responsible for causing obesity and alternative medicines may help patients to prevent.

Alternate medicines mentioned below are just an examples but it may vary from person to person. Doctors can suggest better and if any side effects are seen through these alternate medicines one must report to their doctor. In most of the cases, (but not all) you will have another choice of medications.

1. Diabetes therapies: If the treatment continues to 3 months then a person may increase weight up to 8kgs. Differs from person to person.

Examples include,

diabetic drug causing obesity
An anti-diabetic medicine which increases body weight.

Alternative medicines can be used metformin, sitagliptin, glipizide, linagliptin.

2. Psychotropic/Neurologic Therapies: These drugs may usually increase body weight from 0.4 to 4.12kg/month.

Examples include,

Substitute medicines include Buproprion, Nefazodone.

3. Antipsychotics: They cause weight gain.

Drugs include,

Substitute drugs – Ziprasidone.

4. Anticonvulsants: Chances of gaining weight up to 15-20kg in 3 months of treatment.

For examples: Valproic acid, Carbamazepine, and Gabapentin.

Alternative medicines – Topiramate, Zonisamide, Lamotrigine.

5. Steroid Hormones: Weight may increase up to 2-13 kg.

Drugs include Prednisone, Budesonide, Ciclesonide.

Replacement medicines – NSAIDS.

6. Miscellaneous Agents:

For example Benadryl, Propranolol, etc.

Replacement medicines – Ramipril, Enalapril etc.

WHAT ONE MUST DO?

QUESTION: Patient has the right to ask the healthcare professional about the medication they receive that if the medication causes obesity. Therefore, one must inform the doctor about the weight gain and change to alternative medicine hence can maintain the weight in a balanced form.

questioning
Questioning about the medicine you receive.

CONSCIOUS: Should inform the doctor about the weight gain after starting the use of medications prescribed. Because most of the medication shows effect within 6 months especially drugs which cause weight gain. Therefore, increasing weight leads to worsening our health condition such as diabetes, osteoarthritis, high blood pressure etc.

BE CLEVER: Know about the medications that cause obesity/weight gain. Some common drugs that cause this side effects are antidepressants, diabetes, corticosteroids, sulfonylureas etc. Therefore, being aware can prevent the usage of this medicines and patient can ask the doctor to provide them with any other alternative medicine without causing any side effects.

CONCLUSION

If one gets aware of gaining weight because of the use of medication then taking our own decision leads to complications. Firstly, one must meet their doctor and inform about the issue because changing the medications or stoppage may cause high risk or serious health condition.

For this reason, there are many alternative medicines which may not affect weight. Alternative medicines can be preferable that the prescribed medicines. The prior decision of stopping the medicines must be prevented before consulting the doctor, as life-sustaining medicines are very important.

The alternate medicine must balance the health of the patient against weight gain and should not to cause any adverse drug reaction. If any adverse effects are seen the person must immediately consult their doctor.

Both the patient and the provider are responsible to have knowledge about the medicines causing obesity. Not all patients will have the same effect but evaluating whether the patient is using any other medications such as over-the-counter or any supplements is important as well.

REFERENCES

https://www.nichd.nih.gov/health/topics/obesity/conditioninfo/cause

https://www.healthdirect.gov.au/what-causes-obesity

https://www.urmc.rochester.edu/encyclopedia/content.aspx?contenttypeid=56&contentid=DM300

 

Did you find it helpful ?

Leave a Reply

Your email address will not be published. Required fields are marked *